Missouri, 2008Heavy Snow in Missouri, January 31, 2008
January 31, 2008 · NWS EAX · 1 event in 1 county or zone
A winter storm tracked across southern Missouri on January 31, 2008. As much as 6 inches of snow was reported near Warrensburg, Missouri.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm tracked across southern Missouri on January 31, 2008. As much as 6 inches of snow was reported near Warrensburg, Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 30, 3:25 PM CST, 21 hours 35 minutes earlier.
Area forecast discussion, Jan 30, 3:25 PM CST, 21 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
325 PM CST WED JAN 30 2008
.DISCUSSION...
UPPER LEVEL STORM SYSTEM CLEARLY EVIDENT PER WV IMAGERY THIS
AFTERNOON OVER THE FOUR CORNERS REGION...AND EVEN APPEARS SLIGHTLY
DEEPER THAN FORECAST MODELS HAVE INITIALIZED IN THEIR 12Z RUNS.
ALTHOUGH MODELS HAVE VERY GOOD GENERAL AGREEMENT ON THE OVERALL
PATTERN AND MANY DETAILS THURSDAY...THESE TYPE OF MINOR INTENSITY
DIFFERENCES IN ADDITION TO MESOSCALE RESPONSES DURING PRECIPITATION
GENERATION WILL HAVE LARGE CONSEQUENCES ON EVENTUAL SNOWFALL
ACCUMULATIONS. NAM-WRF FORECASTS HAVE BEEN FAR TOO VARYING TO
ESTABLISH ANY CONFIDENCE...PLUS RECENT RUNS APPEAR TO HAVE SOME
DEGREE OF CONVECTIVE FEEDBACK ISSUES WITH ELEVATED INSTABILITY ON
THE WAA/ISENTROPIC LIFT WING PRECEDING THE UPPER LOW. BLEND OF THE
12Z GFS/ECMWF STILL LOOKS TO BE THE BEST SOLUTION WITH DEEPENING LOW
PRESSURE PROGRESSING FROM CNTRL OKLAHOMA INTO SRN ILLINOIS THROUGH
FRIDAY MORNING.
AS THE UPPER WAVE DIGS INTO OKLAHOMA THURSDAY MORNING...DEEP
MERIDIONAL FLOW WILL COMMENCE WITH STRONG WAA/ISENTROPIC LIFT
ORIGINATING FROM THE WARM SECTOR AND LIFTING INTO THE COLD SECTOR
WITH DEEPER DRY ELY LOW LEVEL FLOW. INITIAL TOP DOWN SATURATION
DURING THE LATE OVERNIGHT HOURS WILL ACT TO SATURATE THE DRIER
SUBCLOUD LAYERS...HOWEVER THE DEPTH AND BREADTH OF ISENTROPIC LIFT
SHOULD QUICKLY OVERCOME THE DRIER LOW LEVELS. MODELS ALSO INDICATE
VERY WELL DEFINED SLOPING FRONTOGENETICAL FORCING TOPPING AROUND H5
ACROSS NRN MISSOURI...AND SLOPING DOWN TO H8 TOWARDS CNTRL MISSOURI.
IN ADDITION...AS THE SYSTEM INTENSIFIES AND CLOSES OFF APPROACHING
THE AREA...A DEFINITIVE TROWAL SIGNATURE DEVELOPS IN AN ARCING BAND
FROM CNTRL MISSOURI THOUGH NRN OKLAHOMA. AS THE DAY PROGRESSES AND
THE UPPER SYSTEM DEEPENS FURTHER SOUTHEAST...THESE COLLOCATED
FEATURES WILL ALSO ADVECT EWD WITH THE MOST INTENSE PRECIPITATION
RATES GENERALLY POSITIONED ON THE NRN PERIPHERY OF THE TROWAL AXIS
COINCIDENT WITH H7 FRONTOGENETICAL FORCING. AREA CROSS SECTIONS ALSO
INDICATE POCKETS OF LAYERED NEGATIVE EPV AND STATIC INSTABILITY
WHICH COULD LOCALLY ENHANCE SNOW BANDING OVER PARTS OF THE SRN CWA.
BASED ON GFS/ECMWF QPF FIELDS AND BIASES FOR MODELS TO UNDERESTIMATE
QPF AMOUNTS AND PRECIP INTENSITIES IN FAVORABLE BANDING
SITUATIONS...FEEL WARNING CRITERIA SNOWFALL A VERY GOOD BET FOR
AREAS SOUTH OF THE INTERSTATE 70 CORRIDOR. SEVERAL UNCERTAINTIES
STILL EXIST HOWEVER...NOT WITHSTANDING STORM TRACK AND
INTENSITY...THE AMOUNT OF TIME REQUIRED TO SATURATE THE LOW LEVELS
MAY LIMIT ACCUMULATION SOMEWHAT...PLUS ANY DEEPER CONVECTION THAT
OCCURS IN THE WARM SECTOR COULD EVENTUALLY ROB THE COLD CONVEYOR
BELT AND DEFORMATION ZONE OF THE MOST JUICY AIRMASS. HAVE ALSO
EXPANDED SNOW ADVISORY FURTHER NORTH AS FRONTOGENETICAL FORCING IN
THE MIDLEVELS APPEARS SUFFICIENT THE PRODUCE A COUPLE INCHES OF
WIDESPREAD SNOW SEPARATE FROM THE MAIN DEVELOPING DEFORMATION BAND
TO THE SOUTH.
STORM SYSTEM SHOULD GRADUALLY CLEAR THE AREA THURSDAY NIGHT/FRIDAY
MORNING AS THE UPPER LOW CONTINUES TO DEEPEN INTO ILLINOIS. CLEARING
SHOULD BE FAIRLY RAPID FROM WEST TO EAST AS DEEP SUBSIDENCE BUILDS
OVER THE AREA TRAILING THE DEFORMATION BAND REDEVELOPING FURTHER
EAST IN ASSOCIATION WITH THE H7 LOW. TEMPERATURES FOR FRIDAY AND
BEYOND WILL LARGELY BE DETERMINED BY SNOWPACK...AND GIVEN EXPECTED
ACCUMULATIONS TOMORROW...HAVE UNDERCUT ALL NUMERICAL GUIDANCE INTO
THE WEEKEND.
21
MEDIUM RANGE (SATURDAY-WEDNESDAY)...
MEDIUM RANGE CONTINUES TO BE AS CLEAR AS MUD THIS MORNING...AS
GUIDANCE CONTINUES TO HAVE DIFFICULTIES RESOLVING BATTERING RAM OF
DISTURBANCES SPINNING OUT OF VORTEX ANCHORED OVER THE SEA OF
OKHOTSK. IN GENERAL...WILL CONTINUE TO STAND ON THE SIDELINES OF THE
ECMWF FOR DAYS 4-6 AS OF ANY MODEL THIS WINTER HAS PREFORMED RATHER
WELL PAST DAY 4. PAST DAY 6 USED A BLEND OF THE NAEFS AND 12Z/29
ECMWF WHICH SEEMED TO CARRY THE BEST BALANCE IN THE LONG WAVE TRENDS.
THIS BEING SAID...GUIDANCE CONTINUES TO SHOW A WEAK DISTURBANCE
TRUDGING THROUGH THE TRANSITIONAL FLOW PATTERN ON SATURDAY. THIS
SYSTEM WILL DROP A DECAYING FRONTAL BOUNDARY THROUGH THE AREA...WITH
VERY MEAGER LIFT SUPPORTING MID-LVL CLOUDS AND VIRGA AT BEST.
READINGS WILL BE TEMPERED SOMEWHAT ON SAT WITH HIGHS AT OR SLIGHTLY
ABOVE NORMAL. BY SUNDAY...MAIN FEATURE FOR THE UPCOMING WEEK WILL
BE SLOWING OOZING DOWN THE WEST COAST. SURGING AHEAD OF THIS LARGE
LONGWAVE TROUGH SUNDAY AFTERNOON WILL BE A WEAK UPR-DISTURBANCE.
THIS DISTURBANCE SHOULD HELP KICK LOW-LVL WINDS BACK TO THE
SW...SENDING A SURGE OF MOISTURE NORTHWARD AND KICKING UP A CHANCE
FOR SHOWERS BEGINNING LATE SUNDAY AFTERNOON. AS FAR AS TEMPS ARE
CONCERNED...ALTHOUGH GUIDANCE HAS TRENDED LOWER EVER SO SLIGHTLY ON
SUNDAY...STILL BELIEVE WARM SURGE OF AIR WILL ARRIVE SUNDAY
AFTERNOON AND ATTM WILL KEEP READINGS IN THE MIDDLE TO UPR 40S OVER
MUCH OF THE CWA.
AS STATED EARLIER...MANY DIFFERENCES REMAIN IN REGARDS TO UPR TROUGH
EVOLUTION FOR THE BEGINNING OF NEXT WEEK. HOWEVER SYNOPTIC SETUP
WOULD INDICATE A WET BEGINNING OF THE WEEK. ALTHOUGH RATHER
PESSIMISTIC WITH FORECAST FOR INDIVIDUAL PERIODS DURING NEXT
WEEK...PER THE NAEFS IF I HAD TO PICK A TIME FOR PRECIP...BEST
CHANCES WILL ARRIVE SUNDAY NIGHT INTO EARLY MONDAY AND THEN AGAIN
MONDAY NIGHT THOUGH TUESDAY AS MAIN UPR WAVE EJECTS EASTWARD.
PRECIPITATION TYPE WILL LIKELY REMAIN RAIN FOR MUCH OF THE EVENT.
WE WILL NEED TO KEEP A CLOSE EYE ON MONDAY NIGHT AND TUESDAY AS
ENOUGH COLDER AIR WILL SINCE SOUTHWARD TO INDUCE HIGH PROBABILITIES
OF A CHANGEOVER TO SNOW. TEMPERATURES WILL REMAIN TRICKY AND HAVE
CONTINUED WELL ABOVE NORMAL READINGS ON MONDAY. TUESDAYS READINGS
MAY ALSO NEED TO BE BUMP UPWARDS IF SYSTEM SLOWS.
DUX
&&
.AVIATION...
VFR CONDITIONS EXPECTED THROUGH 06Z...WITH INTERMITTENT HIGH/MID
LEVEL CLOUDS...AND INCREASING ELY LOW LEVEL FLOW. PRIMARY CONCERN IS
ANTICIPATED SNOWFALL TOWARDS END OF THE TAF PERIOD. HAVE INTRODUCED
TREND OF IFR/LIFR CONDITIONS BEGINNING AFTER 12Z.
21
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING FROM 3 AM THURSDAY TO MIDNIGHT FRIDAY
FOR MOZ037-MOZ043-MOZ053.
WINTER STORM WARNING FROM 9 AM THURSDAY TO 6 AM FRIDAY FOR
MOZ044-MOZ045-MOZ046-MOZ054.
SNOW ADVISORY FROM 6 AM THURSDAY TO 6 AM FRIDAY FOR MOZ004-
MOZ005-MOZ006-MOZ007-MOZ008-MOZ011-MOZ012-MOZ013-MOZ014-
MOZ015-MOZ016-MOZ017-MOZ020-MOZ021-MOZ022-MOZ023-MOZ024-
MOZ025-MOZ028-MOZ029-MOZ030-MOZ031-MOZ032-MOZ033-MOZ038-
MOZ039-MOZ040.
KS...SNOW ADVISORY FROM 6 AM THURSDAY TO 6 AM FRIDAY FOR KSZ025-
KSZ102-KSZ103-KSZ104.
WINTER STORM WARNING FROM 3 AM THURSDAY TO MIDNIGHT FRIDAY FOR
KSZ057-KSZ060-KSZ105.Hazardous weather outlook, Jan 30, 1:03 PM CST, 23 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CST WED JAN 30 2008
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311915-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
103 PM CST WED JAN 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A POTENT WINTER STORM WILL DEEPEN OVER THE SOUTHERN PLAINS
TONIGHT...AND PROGRESS TOWARDS SOUTHERN MISSOURI THURSDAY MORNING.
AHEAD OF THIS STORM SYSTEM...LIGHT TO MODERATE SNOW WILL BEGIN TO
BREAK OUT OVER EASTERN KANSAS AND FAR WESTERN MISSOURI BEFORE
SUNRISE. LIGHT ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE FROM
EAST CENTRAL KANSAS TO THE KANSAS CITY METROPOLITAN AREA BY SUNRISE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW WILL CONTINUE TO OVERSPREAD THE ENTIRE OUTLOOK AREA THURSDAY
MORNING AND AFTERNOON...BEFORE COMING TO AN END BY FRIDAY MORNING.
SNOW MAY BE HEAVY AT TIMES...PARTICULARLY FOR LOCATIONS SOUTH OF THE
MISSOURI RIVER LATE THURSDAY MORNING AND AFTERNOON. AT THIS
TIME...ACCUMULATIONS ARE EXPECTED TO RANGE FROM 1 TO 2 INCHES ACROSS
FAR NORTHWEST MISSOURI...WITH 2 TO 4 INCHES ALONG AND SOUTH OF THE
HIGHWAY 36 CORRIDOR...AND AS MUCH AS 4 TO 8 INCHES SOUTH OF THE
INTERSTATE 70 CORRIDOR. TRAVEL FROM EAST CENTRAL KANSAS THROUGH
CENTRAL MISSOURI WILL RAPIDLY DETERIORATE THURSDAY MORNING...AND
BECOME VERY HAZARDOUS BY THURSDAY AFTERNOON.
ANOTHER WINTER STORM SYSTEM IS EXPECTED TO AFFECT THE OUTLOOK AREA
TUESDAY...BRINGING THE NEXT CHANCE FOR ACCUMULATING SNOWFALL. THE
INTENSITY AND TRACK OF THIS STORM SYSTEM IS HIGHLY UNCERTAIN...AND
POTENTIAL SNOWFALL ACROSS THE OUTLOOK AREA IS ALSO VERY UNCERTAIN.
EMERGENCY MANAGERS AND OTHER INTERESTED PARTIES SHOULD CONTINUE OT
MONITOR NATIONAL WEATHER SERVICE FORECASTS THROUGH THE WEEKEND FOR
UPDATES ON THIS STORM SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER ARE URGED TO
REPORTS SNOWFALL TOTALS ON THURSDAY.
21
Heavy Snow, Johnson
- When
- January 31, 1:00 PM CST to 9:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.744, -93.806 (the zone’s center; the record gives no point)
Six inches of snow was reported 7 miles northeast of Warrensburg.|Highway 13 was closed for a time, north of Warrensburg due to the heavy snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, January 31, 20082 deaths · 2 injured · $1.6 million · 2 events
- Winter Storm in Illinois, January 31, 20082 deaths · 4 events
- Heavy Snow and Winter Weather in Oklahoma, January 31, 20081 death · 1 injured · $86,000 · 26 events
- Winter Weather in Texas, January 31, 20087 injured · $900,000 · 16 events
- Strong Wind in Texas, January 31, 2008$265,000 · 3 events
- Hail and Damaging Winds in Alabama, January 31, 2008$176,000 · 1 in hail · 11 events
- Damaging Winds in Mississippi, January 31, 2008$172,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Mississippi, January 31, 2008$135,000 · 60 kt wind · 5 events
- Winter Storm in Kansas, January 31, 20085 injured · 11 events
- Damaging Wind and Lightning Strike in Georgia, January 31, 2008$70,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in Georgia, January 31, 2008$24,000 · 50 kt wind · 5 events
- Winter Storm and Winter Weather in Arkansas, January 31, 200822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 75365.